, Volume 168, Issue 1, pp 115-117
Date: 29 May 2008

Cardiac arrest following naloxone in an extremely preterm neonate

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Naloxone is a pure opioid antagonist specifically indicated for respiratory depression due to opioid exposure. There is not enough data on safety of naloxone, especially in extremely preterm neonates. We report the case of a preterm neonate (gestation 27 weeks and 3 days, birth weight 485 g) who developed cardiac arrest following treatment with naloxone (dose 100 mcg/kg) for a tenfold morphine overdose on day 7 while being ventilated for respiratory distress syndrome. Asystolic cardiac arrest occurred immediately after administering naloxone and required full resuscitation, including adrenaline and external chest compression. Recovery from the cardiac arrest was complete. However, the neonate died on day 45 of life due to unrelated causes. Reports of similar adverse effects of the drug in adults as well as data from animal models raise concerns about safety of naloxone, especially in preterm neonates, given the lack of data on the pharmacokinetics of the drug in this high-risk population. Possible explanations for the adverse event under such a scenario include an idiosyncratic reaction, hypoxia, direct myocardial depressant effect and sympathoadrenal interactions. Awareness of this rare but potentially lethal complication of naloxone is necessary to optimise the response to such an adverse event.

Role of the funding source

No funding source was involved.